Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Lincoln, IL

June 17, 2017Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 17, 2017, 10:09 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 10:09 PM CDT (03:09 UTC)
Expired
Jun 17, 2017, 11:01 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:15 PM CDTTSTM WND DMGRantoul, IL1500 BLOCK OF LOWREY...TREE BLOWN DOWN...FAR EAST SIDE OF TOWN.
Jun 17, 10:15 PM CDTTSTM WND DMGRantoul, ILNUMEROUS TREE BRANCHS DOWN WEST OF TOWN AROUND THE 600 BLOCK. POWERLINE DOWN EAST SIDE OF TOWN.
Jun 17, 10:30 PM CDTTSTM WND GST 60Potomac, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS53 KILX 180309
SVRILX
ILC019-183-180430-
/O.NEW.KILX.SV.W.0108.170618T0309Z-170618T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1009 PM CDT SAT JUN 17 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Vermilion County in east central Illinois...
  Northeastern Champaign County in east central Illinois...

* Until 1130 PM CDT

* At 1008 PM CDT, a severe thunderstorm was located near Paxton,
  moving east-southeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Danville, Rantoul, Hoopeston, Tilton, Oakwood, Rossville,
  Thomasboro, Gifford, Potomac, Rankin, Bismarck, Ludlow, Royal,
  Henning, Collison, Dewey, Vermilion County Airport, Flatville,
  Middle Fork Wildlife Area and Armstrong.

This includes the following highways...
 Interstate 57 between mile markers 245 and 257.
 Interstate 74 between mile markers 207 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4027 8833 4040 8825 4040 8794 4049 8793
      4049 8753 4006 8753
TIME...MOT...LOC 0308Z 278DEG 41KT 4050 8804 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
577 
WWUS53 KILX 180334
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1034 PM CDT SAT JUN 17 2017

ILC019-180343-
/O.CAN.KILX.SV.W.0108.000000T0000Z-170618T0430Z/
Champaign-
1034 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
east central Illinois.

LAT...LON 4006 8753 4017 8795 4022 8794 4023 8793
      4043 8794 4049 8793 4049 8753
TIME...MOT...LOC 0333Z 278DEG 41KT 4046 8767 

$$

ILC183-180430-
/O.CON.KILX.SV.W.0108.000000T0000Z-170618T0430Z/
Vermilion-
1034 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR VERMILION COUNTY...

At 1033 PM CDT, severe thunderstorms were located along a line from 
Hoopeston to Collison, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Danville, Hoopeston, Tilton, Oakwood, Rossville, Potomac, Rankin,
Bismarck, Henning, Collison, Vermilion County Airport, Middle Fork
Wildlife Area, Armstrong, Alvin and Kickapoo State Park.

This includes Interstate 74 between mile markers 207 and 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4006 8753 4017 8795 4022 8794 4023 8793
      4043 8794 4049 8793 4049 8753
TIME...MOT...LOC 0333Z 278DEG 41KT 4046 8767 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnes
930 
WWUS53 KILX 180401
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1101 PM CDT SAT JUN 17 2017

ILC183-180411-
/O.CAN.KILX.SV.W.0108.000000T0000Z-170618T0430Z/
Vermilion-
1101 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR VERMILION COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
east central Illinois.

LAT...LON 4006 8753 4017 8795 4022 8794 4023 8793
      4043 8794 4049 8793 4049 8753
TIME...MOT...LOC 0359Z 278DEG 41KT 4041 8725 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:53 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 17, 8:53 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
853 PM CDT Sat Jun 17 2017

.UPDATE...
Issued at 853 PM CDT Sat Jun 17 2017

Clusters of strong/severe storms are expanding as a pair of MCS's
(one over northern Illinois and the other over Kansas/western
Missouri) start to converge. First cluster currently moving across
the northern CWA with another increasing across west central
Illinois. Areas south of I-70 will likely hold off on the
activity until midnight or later, but storms will continue to
march east-southeast across the remainder of the forecast area for
the next several hours.

General trends already in place with the gridded forecasts, but
will update the PoP trends to reflect the latest trends.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 233 PM CDT Sat Jun 17 2017

Cold front lingering to the NW this afternoon moving closer to the
region and will be driving tonights weather and into tomorrow.
Hot and muggy air in the boundary layer is in place over the
region. However, much of the anticipated convection is very
conditional on several elements. Surface based parcels with
dewpoints in the upper 60s/near 70 result in a significant CAPE
close to 2000 J/kg on the 18z special sounding at ILX. However, a
slight alteration to the sounding, mixing those dewpoints a
bit...if only to how dry it is at 50ft AGL, results in a major
loss of CAPE and a far more substantial cap. Shear is delayed with
the wave aloft and the boundary later tonight, as well as rather
bleak lapse rates that the models have had correctly all along.
Models are very split on timing and intensity...both prefrontal as
well as later tonight along the boundary. So much of this
afternoon/evening is highly contingent on a loss of the cap... or
something to turn the boundary layer over in the way of a small
outflow or the front itself. The window for surface based
convection this afternoon will be somewhat limited. That being
said, tonights pops will remain in the likely category as even
weak convergence at front should assist in showers and
thunderstorms, with potential for damaging winds and hail with the
more intense storms. SPC has maintained an Enhanced Risk for much
of Central IL tonight, even with the uncertainty.

Precip will likely run into tomorrow morning...slowly ending west
to east. Air behind the front is not that much cooler and
tomorrows highs are still expected in the upper 70s/lower 80s.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 233 PM CDT Sat Jun 17 2017

Beyond Sunday and behind the front, that slightly cooler/drier
airmass will keep Central IL in the upper 70s/lower 80s and
overnight lows in the upper 50s/lower 60s on Monday and Tuesday.
Wednesday the surface flow turns around to more southerly at the
surface in a zonal regime aloft...similar to the pattern of last
week...with occasional precip chances and warming temperatures
through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jun 17 2017

Convection has fired to the north and northwest this evening.
Timing some of the storms and anticipating for further development
at least through 06z in PIA SPI as well as a right moving trend
in the larger developing complexes, diving south into more
unstable air, if briefly. General use of VCTS throughout the night
in the rest of the sites as the weak front dives into the region.
Wind shift across the boundary is subtle to a more westerly... or
slightly north of westerly shift. Potential for lower cigs right
along and behind the boundary briefly towards dawn. Otherwise,
westerly winds and VFR tomorrow afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Jun 17, 3:30 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Sat Jun 17 2017

ILZ027>031-036>038-040>043-047>051-180730-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
330 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an Enhanced Risk for severe thunderstorms this evening.
Current indications suggest the primary time frame for severe
weather will be roughly from 6 pm through 10 pm. Damaging winds,
large hail, isolated tornadoes, along with heavy rainfall, will be
possible with the storms before they shift rapidly to the
southeast later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this afternoon through this
evening. The primary time frame will be from 6 pm until 10 pm.

ILZ044>046-052>057-061-062-066-180730-
Champaign-Christian-Coles-Cumberland-Douglas-Edgar-Effingham-
Macon-Moultrie-Piatt-Shelby-Vermilion-
330 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is an Enhanced Risk for severe thunderstorms this evening.
The primary time frame for severe weather will be roughly from
8 pm until Midnight. Damaging winds, large hail, isolated
tornadoes, along with heavy rainfall will be possible with the
storms before they shift rapidly to the southeast of the area
around Midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few thunderstorms may linger into early Sunday morning near the
Interstate 70 corridor. None of these storms are expected to be
severe.

The next chance for thunderstorms will be late Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. At this time it
appears the primary time frame would be from 8 pm until Midnight.

ILZ063-067-068-071>073-180730-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
330 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a Slight Risk for severe thunderstorms later tonight.
Current indications suggest the primary time frame for the strong
thunderstorms will be roughly from 10 pm through 2 am. Damaging
winds, large hail, along with heavy rainfall will be possible
with the storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms will be possible into early Sunday
afternoon over parts of southeast Illinois. No severe weather
is expected.

The next chance for thunderstorms over southeast Illinois will be
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, roughly from 10 pm
through 2 am.

Bak

In the hours before

Local storm report, Jun 17, 9:08 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
908 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     4 NNW ROANOKE           40.85N 89.23W
06/17/2017                   WOODFORD           IL   EMERGENCY MNGR

            NEAR 1820 N AND 1700 E...DETACHED GARAGE LEVELED...DAIRY
            BARN DAMAGED...18-20 INCH TREES BLOWN DOWN.

&&

JRP
Local storm report, Jun 17, 9:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
919 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     LEXINGTON               40.64N 88.78W
06/17/2017  M75 MPH          MCLEAN             IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 17, 9:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
930 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       EUREKA                  40.72N 89.28W
06/17/2017  M2.05 INCH       WOODFORD           IL   PUBLIC

&&

JRP
Local storm report, Jun 17, 9:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
953 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     FLASH FLOOD      PEORIA                  40.74N 89.61W
06/17/2017                   PEORIA             IL   EMERGENCY MNGR

            AREA OF KNOXVILLE ROAD AND PIONEER PARKWAY. REPORTED 4 TO
            5 FEET OF WATER IN PARKING LOT.

&&

JRP
Local storm report, Jun 17, 10:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1002 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     LEXINGTON               40.64N 88.78W
06/17/2017                   MCLEAN             IL   EMERGENCY MNGR

            NUMEROUS TREE LIMBS BLOWN DOWN.

&&

JRP
Local storm report, Jun 17, 10:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1005 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       HENRY                   41.11N 89.36W
06/17/2017  M1.37 INCH       MARSHALL           IL   EMERGENCY MNGR

            RAIN FELL IN ABOUT ONE HOUR AND A HALF. QUITE A BIT OF
            STREET FLOODING.

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:37 PM CDTSevere Thunderstorm WarningILXMarshall, Stark53 min
Jun 17, 8:02 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Tazewell, Woodford43 min
Jun 17, 8:03 PM CDTFlash Flood WarningILXStark3 hr
Jun 17, 8:11 PM CDTFlash Flood WarningILXMarshall3 hr
Jun 17, 8:40 PM CDTFlash Flood WarningILXPeoria, Tazewell, Woodford3 hr
Jun 17, 8:54 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford51 min
Jun 17, 9:10 PM CDTFlash Flood WarningILXMcLean3 hr
Jun 17, 9:24 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler56 min
Jun 17, 10:06 PM CDTSevere Thunderstorm WarningILXCass, Morgan39 min
Jun 17, 10:41 PM CDTSevere Thunderstorm WarningILXChristian, Morgan, Sangamon64 min
Jun 17, 11:37 PM CDTAreal Flood WarningILXPeoria, Tazewell, Woodford12 hr
Jun 17, 11:47 PM CDTFlash Flood WarningILXChristian, Sangamon3 hr
Jun 17, 11:55 PM CDTAreal Flood WarningILXMcLean12 hr
Jun 18, 2:41 AM CDTSpecial Weather StatementILXClay, Effingham34 min
Jun 18, 3:03 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland42 min
Jun 18, 3:30 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.